Alert archive / Florida / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 85, NWS Melbourne, FL

August 11, 2022Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 11, 2022, 2:15 PM EDT for Seminole County, Florida. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2022, 2:15 PM EDT (18:15 UTC)
Expired
Aug 11, 2022, 2:45 PM EDT
In force
30 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Seminole County, FL

The radar

The Melbourne radar (KMLB), 103 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 2:20 PM EDTHAIL 0.752 Nne Lake Mary, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2022-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2022-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2405 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

632 
WUUS52 KMLB 111815
SVRMLB
FLC117-111845-
/O.NEW.KMLB.SV.W.0085.220811T1815Z-220811T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
215 PM EDT Thu Aug 11 2022

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Western Seminole County in east central Florida...

* Until 245 PM EDT.

* At 214 PM EDT, a severe thunderstorm was located over Lake Mary,
  moving north at 5 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sanford, Altamonte Springs, Winter Springs, Casselberry and Lake
  Mary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2883 8142 2883 8141 2884 8134 2883 8132
      2883 8127 2868 8123 2866 8137 2876 8142
      2879 8141 2881 8142
TIME...MOT...LOC 1814Z 165DEG 5KT 2876 8132 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Smith
1 follow-up statement
885 
WWUS52 KMLB 111836
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
236 PM EDT Thu Aug 11 2022

FLC117-111846-
/O.EXP.KMLB.SV.W.0085.000000T0000Z-220811T1845Z/
Seminole FL-
236 PM EDT Thu Aug 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SEMINOLE COUNTY WILL
EXPIRE AT 245 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 2883 8142 2883 8141 2884 8134 2883 8132
      2883 8127 2868 8123 2866 8137 2876 8142
      2879 8141 2881 8142
TIME...MOT...LOC 1836Z 165DEG 5KT 2879 8133 

$$

Smith

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:41 AM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 11, 10:41 AM EDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1041 AM EDT Thu Aug 11 2022

.DISCUSSION...
Mid and high level clouds are streaming in from the north this
morning, including residual cirrus from a complex of storms over
the Nature Coast. Nearer to the surface, a low level cumulus field
is beginning to form among the southeasterly surface flow. PW from
the 10z XMR sounding remain low around 1.4", but indications from
satellite are that moisture is closer to 1.5"-1.65" farther
inland. As the east coast breeze develops and moves westward into
a slightly more supportive moisture field, a broken line of rain
and storms is expected to form this afternoon. The strongest
storms may produce wind gusts to 50 mph and frequent lightning.
This development may occur slightly closer to Interstate 95 from
the Orlando metro northward, so the forecast reflects a more
eastward onset of storms later today.

For areas farther south, especially along the Space and Treasure
Coasts, rain chances remain low. Drier air and a faster advance of
the sea breeze inland will preclude much convective development.
Areas such as this that remain dry today will experience heat
indices 100-106. Lingering rain and storms over interior locations
will quickly dissipate after sunset.

&&

.AVIATION...
Generally VFR will continue, though some low-level cumulus may be
associated with MVFR CIGs. Otherwise, afternoon storms are
expected along the ECSB. Stronger convection will produce gusty
winds and brief heavy rainfall, and a TEMPO may be needed at
inland sites in future TAFs. Onshore winds increase to 10-15 kts
behind the ECSB before decreasing overnight.

&&

.MARINE...
Today-Tonight (previous)...Presence of ridge wl keep favorable
open water conditions. SE/SSE flow prevailing through the period
around 10-15kts this afternoon, diminishing to 5-10kts overnight.
Seas 2-3ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  93  74  93  74 /  30  20  30  40
MCO  96  75  96  75 /  40  20  40  20
MLB  90  76  92  76 /  10  10  30  20
VRB  92  73  92  73 /  10   0  20  10
LEE  93  75  94  76 /  40  20  40  30
SFB  95  75  95  75 /  40  20  40  30
ORL  96  78  97  77 /  40  20  40  30
FPR  91  73  91  73 /  10   0  20  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Schaper/Tollefsen
Hazardous weather outlook, Aug 11, 10:49 AM EDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1049 AM EDT Thu Aug 11 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-120000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1049 AM EDT Thu Aug 11 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered slow-moving lightning storms will develop
this afternoon, mainly along and west of Interstate 95. Higher
coverage is expected over Volusia county, and west of the Saint
Johns River. Locally stronger storms will be capable of producing
frequent lightning, wind gusts of 45 to 55 mph, along with high
rainfall rates. Activity will diminish after sunset.

.EXCESSIVE HEAT IMPACT...
Peak heat index readings of 102 to 106 are expected this
afternoon inland from the beaches and Intracoastal Waterway. If
outdoors, plan to take occasional breaks indoors and stay
hydrated. Also, never leave children or pets in a vehicle
unattended.

.RIP CURRENT IMPACT...
There is a moderate risk of rip currents at area beaches today.
While rip currents may be present at any time, they are more
likely in the hours surrounding low tide. If entering the water,
always swim near a lifeguard and never swim alone.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Isolated to scattered afternoon and early evening lightning
storms will continue through Friday. Higher coverage of storms is
expected to unfold this weekend. Stronger storms may produce
gusty winds, frequent lightning strikes, and torrential downpours.
The likelihood of locally flooding rainfall will increase this
weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Schaper

In the hours before

Special weather statement, Aug 11, 2:04 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
204 PM EDT Thu Aug 11 2022

FLZ041-044-046-111845-
Northern Lake County FL-Seminole FL-Inland Volusia FL-
204 PM EDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of western Seminole
County through 245 PM EDT...

At 204 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Mary, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Deltona, Sanford, Altamonte Springs, Oviedo and Winter Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2889 8124 2867 8122 2864 8136 2875 8142
      2875 8141 2878 8141 2879 8144 2885 8147
TIME...MOT...LOC 1804Z 165DEG 5KT 2875 8131

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Smith

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:04 PM EDTSpecial Weather StatementMLBSeminole41 min
Aug 11, 2:28 PM EDTAreal Flood AdvisoryMLBSeminole62 min
Aug 11, 2:33 PM EDTSpecial Weather StatementMLBSeminole, Volusia42 min
Aug 11, 3:03 PM EDTSpecial Weather StatementMLBVolusia42 min
Aug 11, 3:05 PM EDTSpecial Weather StatementMLBOsceola40 min
Aug 11, 4:28 PM EDTSpecial Weather StatementMLBOrange47 min
Aug 11, 4:32 PM EDTSpecial Weather StatementMLBOsceola43 min

Nearby

Severe Thunderstorm Warnings in Florida, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.